Alert archive / Illinois / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 64, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 21, 2016, 8:09 PM CDT for Carroll County, Jo Daviess County, Stephenson County, Illinois. It was in force for 66 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2016, 8:09 PM CDT (01:09 UTC)
- Expired
- Jul 21, 2016, 9:15 PM CDT
- In force
- 66 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Carroll County, IL, Jo Daviess County, IL, Stephenson County, IL
The radar
The Quad Cities radar (KDVN), 100 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 8:20 PM CDT | TSTM WND DMG | Lena, IL | TREES DOWN IN THE AREA. TIME ESTIMATED. |
| Jul 21, 8:27 PM CDT | TSTM WND DMG | Apple River, IL | WINDS ESTIMATED TO BE 70 MPH HIT APPLE RIVER WITH TREES AND POWER LINES DOWN. STAGECOACH TRAIL WEST OF APPLE RIVER HAD WIRES DOWN. ALSO A TREE WAS ACROSS THE RAILROAD TRACKS ALONG STAGECOACH TRAIL. |
| Jul 21, 8:30 PM CDT | TSTM WND DMG | Ese Dakota, IL | GREATER THAN 2 INCH DIAMETER TREE LIMBS DOWN |
| Jul 21, 8:34 PM CDT | TSTM WND DMG | 1 Ese Nora, IL | 4 INCH DIAMETER TREE BRANCH DOWN |
| Jul 21, 8:50 PM CDT | TSTM WND DMG | Sse Shannon, IL | TREE BRANCHES DOWN. TIME ESTIMATED. |
| Jul 21, 9:10 PM CDT | TSTM WND DMG | Stockton, IL | TREES AND POWER LINES DOWN. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 6:18 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.2 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4571 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1083 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 2.4
- Supercell composite
- 17.9
The text
As transmitted.
900
WUUS53 KDVN 220109
SVRDVN
ILC015-085-177-220215-
/O.NEW.KDVN.SV.W.0064.160722T0109Z-160722T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
809 PM CDT THU JUL 21 2016
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CARROLL COUNTY IN NORTHWESTERN ILLINOIS...
EASTERN JO DAVIESS COUNTY IN NORTHWESTERN ILLINOIS...
STEPHENSON COUNTY IN NORTHWESTERN ILLINOIS...
* UNTIL 915 PM CDT
* AT 808 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ARGYLE...OR
7 MILES EAST OF DARLINGTON...MOVING SOUTH AT 45 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
FREEPORT...MOUNT CARROLL...LENA...STOCKTON...LANARK...WARREN...
MILLEDGEVILLE...FAIRHAVEN...PEARL CITY...SHANNON...CEDARVILLE...
DAVIS...CHADWICK...DAKOTA...GERMAN VALLEY...APPLE RIVER...
WINSLOW...ROCK CITY...RIDOTT AND NORA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4220 8940 4220 8969 4193 8969 4194 9001
4251 9012 4250 8940
TIME...MOT...LOC 0108Z 341DEG 41KT 4265 8998
HAIL...<.75IN
WIND...60MPH
$$
NICHOLS3 follow-up statements
662
WWUS53 KDVN 220136
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
836 PM CDT THU JUL 21 2016
ILC015-085-177-220215-
/O.CON.KDVN.SV.W.0064.000000T0000Z-160722T0215Z/
CARROLL IL-JO DAVIESS IL-STEPHENSON IL-
836 PM CDT THU JUL 21 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR CARROLL...EASTERN JO DAVIESS AND STEPHENSON COUNTIES...
AT 835 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER LENA...OR 11
MILES NORTHWEST OF FREEPORT...MOVING SOUTH AT 45 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...SPOTTERS REPORT 60 MPH WINDS AND POWER OUTAGES WITH THIS
STORM.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
FREEPORT...MOUNT CARROLL...LENA...STOCKTON...LANARK...WARREN...
MILLEDGEVILLE...FAIRHAVEN...PEARL CITY...SHANNON...CEDARVILLE...
DAVIS...CHADWICK...DAKOTA...GERMAN VALLEY...APPLE RIVER...WINSLOW...
ROCK CITY...RIDOTT AND NORA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4220 8940 4220 8969 4193 8969 4194 9001
4251 9012 4250 8940
TIME...MOT...LOC 0135Z 341DEG 41KT 4236 8984
HAIL...<.75IN
WIND...60MPH
$$
NICHOLS404
WWUS53 KDVN 220206
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
906 PM CDT THU JUL 21 2016
ILC015-085-177-220215-
/O.CON.KDVN.SV.W.0064.000000T0000Z-160722T0215Z/
CARROLL IL-JO DAVIESS IL-STEPHENSON IL-
906 PM CDT THU JUL 21 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR CARROLL...EASTERN JO DAVIESS AND STEPHENSON COUNTIES...
AT 904 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
MILLEDGEVILLE... OR 13 MILES WEST OF MOUNT MORRIS...MOVING SOUTH AT
45 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...PUBLIC HAS REPORTED WINDS OF 60 MPH OR GREATER.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
FREEPORT...MOUNT CARROLL...LENA...STOCKTON...LANARK...WARREN...
MILLEDGEVILLE...FAIRHAVEN...PEARL CITY...SHANNON...CEDARVILLE...
DAVIS...CHADWICK...DAKOTA...GERMAN VALLEY...APPLE RIVER...WINSLOW...
ROCK CITY...RIDOTT AND NORA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4220 8940 4220 8969 4193 8969 4194 9001
4251 9012 4250 8940
TIME...MOT...LOC 0204Z 341DEG 41KT 4204 8969
HAIL...<.75IN
WIND...60MPH
$$
NICHOLS221
WWUS53 KDVN 220215
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
915 PM CDT THU JUL 21 2016
ILC015-085-177-220224-
/O.EXP.KDVN.SV.W.0064.000000T0000Z-160722T0215Z/
CARROLL IL-JO DAVIESS IL-STEPHENSON IL-
915 PM CDT THU JUL 21 2016
...THE SEVERE THUNDERSTORM WARNING FOR CARROLL...EASTERN JO DAVIESS
AND STEPHENSON COUNTIES WILL EXPIRE AT 915 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
STRONG WINDS OVER 40 MPH ARE STILL POSSIBLE IN THE AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
NORTHWESTERN ILLINOIS.
LAT...LON 4220 8940 4220 8969 4193 8969 4194 9001
4251 9012 4250 8940
TIME...MOT...LOC 0147Z 341DEG 41KT 4204 8969
$$
NICHOLSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 6:43 PM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, Jul 21, 6:43 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
643 PM CDT THU JUL 21 2016
...AVIATION UPDATE...
.SYNOPSIS...
Issued at 308 PM CDT Thu Jul 21 2016
18z surface data has a frontal boundary from western Lake Superior
to the South Dakota/Nebraska border. Dew points were in the 70s
across the Midwest with pockets of dew points in the low 80s.
&&
.SHORT TERM...(This Evening through Friday)
ISSUED AT 308 PM CDT Thu Jul 21 2016
The excessive heat warning will continue through Friday.
Very hot and humid conditions will continue through sunset with no
rain expected.
After sunset, the forecast becomes a conditional IF...THEN
situation. IF a thunderstorm complex develops along the IA/MN border
THEN thunderstorms will likely overspread at least the eastern two
thirds of the area. IF thunderstorms occur THEN overnight lows will
be lower than forecast.
IF no thunderstorm complex develops THEN very warm and humid
conditions will be seen through sunrise Friday with low temperatures
potentially higher than forecast.
Right now the current forecast is for isolated to low end scattered
convection developing based on an old rule of thumb about morning
accas over the area.
What happens tonight will influence Friday. IF no thunderstorms
occur Thursday night THEN very hot and humid conditions will be seen
Friday with high temperatures potentially warmer than forecast.
IF thunderstorms occur Thursday night into Friday THEN clouds and
convection may persist keeping temperatures much cooler than
forecast.
.LONG TERM...(Friday Night through Thursday)
ISSUED AT 308 PM CDT Thu Jul 21 2016
The period of excessive heat will continue synoptically through
Saturday, if not Sunday. However, as we get past Friday, the
probability of MCS contamination seems to become more likely and I
will not yet extend the headline through Sunday. Over all, our
situation remains very much steady state as it is tonight, we are
playing with fire. The warm side of the nearby boundary has every
seasonal variable supporting exceptional heat, from duration to crop
transpiration, to frontal convergence just north of deep
southwesterly flow, we are in the hot zone. Along the edge of the
heat, like today, both progressive MCS and flash flood producing
back building MCS are likely each day. The potential for any of
these to back build into the CWA are strong, and if they do, a short
respite from heat may occur. We will need to continue with the most
likely hazard of heat, through Saturday, and if now storms occur
Saturday night, they Sunday as well. Highs in the lower to mid 90s
are expected both Saturday and Sunday, though dewpoints Sunday may
be a few degrees lower than now, in the lower to mid 70s.
Monday onward, the models build high pressure into the upper
Midwest, and with northwest flow aloft, this should bring dewpoints
back to the 60s for much of next week. The dry weather should begin
to get active again by Tuesday night again, as a mid week short wave
crosses the plains. The GFS brings another prolonged period of MCS
with this return flow, while the ECMWF has a much deeper trof and
cooler air mass in place beyond Wednesday. Given the active
monsoonal flow, and weaker synoptic July pattern, it seems the GFS
may be most accurate unfortunately.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
ISSUED AT 637 PM CDT Thu Jul 21 2016
Mostly VFR conditions to continue with possible episodes of convection
lasting into late tonight and possibly lasting well into Friday. These
storms could be strong to severe with high winds and MVFR to IFR conditions.
Have a tempo group at DBQ terminal for gusts to 35 Kts til 10 PM CDT
and VCTS wording other terminals due to low confidence at this time.
Wind generally southerly at 5 to 15 Kts.
&&
.DVN Watches/Warnings/Advisories...
IA...Excessive Heat Warning until 7 PM CDT Saturday for Benton-
Buchanan-Cedar-Clinton-Delaware-Des Moines-Dubuque-Henry IA-
Iowa-Jackson-Jefferson-Johnson-Jones-Keokuk-Lee-Linn-Louisa-
Muscatine-Scott-Van Buren-Washington.
IL...Excessive Heat Warning until 7 PM CDT Saturday for Bureau-
Carroll-Hancock-Henderson-Henry IL-Jo Daviess-McDonough-
Mercer-Putnam-Rock Island-Stephenson-Warren-Whiteside.
MO...Excessive Heat Warning until 7 PM CDT Saturday for Clark-
Scotland.
&&
SYNOPSIS...08
SHORT TERM...08
LONG TERM...Ervin
AVIATION...NicholsHazardous weather outlook, Jul 21, 4:00 PM CDT, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 400 PM CDT THU JUL 21 2016 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-222100- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 400 PM CDT THU JUL 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS LATE THIS EVENING AND OVERNIGHT. A FEW OF THE STORMS MIGHT BE SEVERE WITH STRONG WINDS IN EXCESS OF 60 MPH THE MAIN THREAT. VERY HEAVY RAIN WILL ALSO BE POSSIBLE WITH THE STORMS. AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR THE AREA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF STORMS FRIDAY THROUGH SATURDAY. A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE. AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT THROUGH SATURDAY FOR THE ENTIRE AREA. HEAT INDICES RANGING FROM 100 TO 115 DEGREES ARE POSSIBLE THROUGH SATURDAY. PLEASE TAKE SAFETY PRECAUTIONS IF YOU MUST BE OUTDOORS. BE SURE TO DRINK PLENTY OF CLEAR FLUIDS TO STAY HYDRATED. SCATTERED THUNDERSTORMS ARE ALSO POSSIBLE THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT.
In the hours before
Special weather statement, Jul 21, 8:03 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 803 PM CDT THU JUL 21 2016 ILZ001-002-007-220245- JO DAVIESS-STEPHENSON-CARROLL- INCLUDING THE CITIES OF...GALENA...FREEPORT...MOUNT CARROLL 803 PM CDT THU JUL 21 2016 ...LINE OF STORMS WITH STRONG AND GUSTY WINDS TO ARRIVE BETWEEN 8:30 PM AND 9:30 PM CDT... A LINE OF THUNDERSTORMS MOVING SOUTH SOUTHEAST WILL PRODUCE STRONG AND GUSTY WINDS OF 35 TO OVER 50 MPH. ISOLATED HIGHER WINDS MAY ALSO BE POSSIBLE. TORRENTIAL RAINFALL RATES OVER 2 INCHES AN HOUR MAY OCCUR ALONG WITH FREQUENT LIGHTNING. INDIVIDUALS SHOULD SECURE LOOSE ITEMS AND ANYTHING THAT CAN BE IMPACT BY HIGH WINDS. NICHOLS
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 8:31 PM CDT | Severe Thunderstorm Warning | DVN | Carroll, Jo Daviess | 59 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.